|Resistance with Atripla
May 12, 2008
Taking Atripla for 5 months now, 1st time treated-no resistance found. Cd4 went from 60 to 256. Viral load went from 34000 to 3390. Hep b went from 346,000,000,000 to 3,234(copies). My hepatic numbers are all in range now and I feel better than ever. Doctor was concerned that my cd4 should be higher than 256 at five months. I had a rough start on Atripla and took 5 days worth and then had to stop for 2 weeks, very ill. She suggested I may have developed resistance from the bad start but is allowing me to go another 90 days before checking all the numbers again. Is it possible to have resistance from those 5 days? Should I wait 90 more days? Should my cd4 be higher than 256 after 5 months?
Response from Dr. Sherer
Yes, resistance to regimens based on the NNRTIs, including Atripla, are susceptible to drug resistance in a short period of time, and those first five days might have been enough to allow mutations to efavirenz and/or emtricitabine. You have had a fine response to your treatment with both HIV and HepB viral load declines, but you and your doctor could check the viral load sooner than 3 months to see whether you have achieved a viral load below detection has been achieved.
It is common for people with HIV and Hepatitis B co-infection to have a flare in their hepatitis when they start ART, and to feel quite sick with a sudden rise in their liver enzymes. This is due to the positive impact of the ART on the immune response to the infection, as well as the direct effect of the tenofovir and emtricitabine on the hepatitis B virus in the liver.
The average CD4 cell increase after one year of ART is 100 cells/mm3, and you have already exceeded that level by a large margin. The evidence from your CD4 cell count elevation is that your ART is working extremely well for you.
It is great that you feel so well now, and the most likely scenario is that you have had a good initial response to your ART. I urge you to take your concerns to your doctor along with this response, so that you can work together to come up with the best plan for your next steps.
Is it a blip? Or is it resistance?
- Itchy Vagina After Sucking Penis Sign Of HIV AIDS
- Muscle Ache After Getting Fingered Sign Of HIV AIDS
- Pain In Balls After Drinking After Someone Sign Of HIV AIDS
- Red Spots After Masturbation Worried I Have HIV
- Can Keflex Treat Chlamydia?
- Does Abnormal Vaginal Bleeding Mean I Have An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.